The use of insulin as a treatment for diabetes may become more common as the American Diabetes Association’s new treatment algorithm places basal insulin as a possible second-line treatment strategy after lifestyle modification and Metformin. Beginning insulin as a form of treatment requires proper education regarding injection technique. However, even with proper education by a certified diabetes educator problems can still occur. Here are some of the most common problems I encounter at the diabetes care center where I serve as the diabetologist and medical director.
- Review your technique with your nurse educator.
- Try injecting at a 45° angle; you may be hitting muscle.
- Be sure the alcohol has dried.
- Inject quickly.
- Check to be sure you have not bent the needle when removing the cap.
- Change to a smaller needle length and/or diameter (gauge).
- Be sure the insulin is not too cold.
- Try injecting in a different site.
- Do not use needles more than once.
- Try to relax the muscle below the injection site.
- Larger doses just hurt more-sorry.
Bubbles in your insulin syringe: They won’t harm you if they are injected into the subcutaneous space; however, they obviously take up space in the syringe and will cause an inaccurate dose. Here are suggestions for avoiding bubbles:
- Draw up your insulin slowly and steadily from the vial.
- Draw up two or three more units of insulin into the syringe than you need. If bubbles are present, flick the syringe with one of your fingers to make the bubbles rise to the top and once the bubbles are at the top or you can find no bubbles then push the extra units of insulin back into the vial.
- If bubble do appear you can inject all the insulin back into the vial and redraw the dose.
Bleeding at the site of injection:
- Do not rub the injection site.
- Apply light pressure with your finger to prevent bruising.
- If a bruise appears, then do not use that injection site again until the bruise resolves.
- Frequent bleeding may indicate poor technique or another medical problem; contact your healthcare provider and/or nurse educator.
Insulin is dripping from the pen needle after injection:
- Wait at least five seconds after you inject before removing the needle.
- For doses of 25 units or more, wait 10 seconds before needle removal.
- When using a needle with a larger bore than 29-gauge, i.e., 28 or lower, wait 10 seconds before removing the needle.
- Do not carry a pen with the needle attached. This causes air to enter the cartridge, thus slowing the time it will take to get the insulin dose.
Insulin is leaking from the injection site:
- Try using a longer needle.
- Try a different injection site.
- Be sure you release the pinch before you remove the needle from the skin.
The injection device is clogged:
- Small amounts of insulin may be caught in the needle from a previous use: Never re-use needles.
- There may be a clump in the insulin: If you use cloudy insulin, be sure to properly mix your insulin before drawing it up.
- Cloudy insulin can dry inside the needle or syringe if drawn up too far before the time of injection: Fill your syringe closer to the time of your injection.
If these solutions do not solve your problem you need to contact your diabetes educator or provider for further assistance.